On the norm convergence of non-conventional ergodic averages

Tim Austin

Research output: Contribution to journalArticle

Abstract

We offer a proof of the following non-conventional ergodic theorem: If Ti:rr(X,μ,μ) for i=1,2,⋯,d are commuting probability-preserving r-actions, (IN)N1 is a Flner sequence of subsets of ℤr, (IN)N≥1 is a base-point sequence in ℤr and f1,f2,⋯,fd∈L∞(μ) then the non-conventional ergodic averages 1/|IN| ∑n∈IN+aN ∏i=1 converge to some limit in L2(μ) that does not depend on the choice of (aN)N≥1 or (IN)N≥1. The leading case of this result, with r=1 and the standard sequence of averaging sets, was first proved by Tao, following earlier analyses of various more special cases and related results by Conze and Lesigne, Furstenberg and Weiss, Zhang, Host and Kra, Frantzikinakis and Kra and Ziegler. While Taos proof rests on a conversion to a finitary problem, we invoke only techniques from classical ergodic theory, so giving a new proof of his result.

Original languageEnglish (US)
Pages (from-to)321-338
Number of pages18
JournalErgodic Theory and Dynamical Systems
Volume30
Issue number2
DOIs
StatePublished - Apr 2010

Fingerprint

Ergodic Averages
Norm
Ergodic Theory
Ergodic Theorem
Averaging
Converge
Subset

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this

On the norm convergence of non-conventional ergodic averages. / Austin, Tim.

In: Ergodic Theory and Dynamical Systems, Vol. 30, No. 2, 04.2010, p. 321-338.

Research output: Contribution to journalArticle

@article{d8e9baa0433d4785a6e24ec7d0e1110f,
title = "On the norm convergence of non-conventional ergodic averages",
abstract = "We offer a proof of the following non-conventional ergodic theorem: If Ti:rℤr(X,μ,μ) for i=1,2,⋯,d are commuting probability-preserving r-actions, (IN)N1 is a Flner sequence of subsets of ℤr, (IN)N≥1 is a base-point sequence in ℤr and f1,f2,⋯,fd∈L∞(μ) then the non-conventional ergodic averages 1/|IN| ∑n∈IN+aN ∏i=1 converge to some limit in L2(μ) that does not depend on the choice of (aN)N≥1 or (IN)N≥1. The leading case of this result, with r=1 and the standard sequence of averaging sets, was first proved by Tao, following earlier analyses of various more special cases and related results by Conze and Lesigne, Furstenberg and Weiss, Zhang, Host and Kra, Frantzikinakis and Kra and Ziegler. While Taos proof rests on a conversion to a finitary problem, we invoke only techniques from classical ergodic theory, so giving a new proof of his result.",
author = "Tim Austin",
year = "2010",
month = "4",
doi = "10.1017/S014338570900011X",
language = "English (US)",
volume = "30",
pages = "321--338",
journal = "Ergodic Theory and Dynamical Systems",
issn = "0143-3857",
publisher = "Cambridge University Press",
number = "2",

}

TY - JOUR

T1 - On the norm convergence of non-conventional ergodic averages

AU - Austin, Tim

PY - 2010/4

Y1 - 2010/4

N2 - We offer a proof of the following non-conventional ergodic theorem: If Ti:rℤr(X,μ,μ) for i=1,2,⋯,d are commuting probability-preserving r-actions, (IN)N1 is a Flner sequence of subsets of ℤr, (IN)N≥1 is a base-point sequence in ℤr and f1,f2,⋯,fd∈L∞(μ) then the non-conventional ergodic averages 1/|IN| ∑n∈IN+aN ∏i=1 converge to some limit in L2(μ) that does not depend on the choice of (aN)N≥1 or (IN)N≥1. The leading case of this result, with r=1 and the standard sequence of averaging sets, was first proved by Tao, following earlier analyses of various more special cases and related results by Conze and Lesigne, Furstenberg and Weiss, Zhang, Host and Kra, Frantzikinakis and Kra and Ziegler. While Taos proof rests on a conversion to a finitary problem, we invoke only techniques from classical ergodic theory, so giving a new proof of his result.

AB - We offer a proof of the following non-conventional ergodic theorem: If Ti:rℤr(X,μ,μ) for i=1,2,⋯,d are commuting probability-preserving r-actions, (IN)N1 is a Flner sequence of subsets of ℤr, (IN)N≥1 is a base-point sequence in ℤr and f1,f2,⋯,fd∈L∞(μ) then the non-conventional ergodic averages 1/|IN| ∑n∈IN+aN ∏i=1 converge to some limit in L2(μ) that does not depend on the choice of (aN)N≥1 or (IN)N≥1. The leading case of this result, with r=1 and the standard sequence of averaging sets, was first proved by Tao, following earlier analyses of various more special cases and related results by Conze and Lesigne, Furstenberg and Weiss, Zhang, Host and Kra, Frantzikinakis and Kra and Ziegler. While Taos proof rests on a conversion to a finitary problem, we invoke only techniques from classical ergodic theory, so giving a new proof of his result.

UR - http://www.scopus.com/inward/record.url?scp=77951254529&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=77951254529&partnerID=8YFLogxK

U2 - 10.1017/S014338570900011X

DO - 10.1017/S014338570900011X

M3 - Article

VL - 30

SP - 321

EP - 338

JO - Ergodic Theory and Dynamical Systems

JF - Ergodic Theory and Dynamical Systems

SN - 0143-3857

IS - 2

ER -